IDEAS home Printed from
   My bibliography  Save this article

Compensating Heterogeneous Salesforces: Some Explicit Solutions


  • Ram C. Rao

    (The University of Texas at Dallas)


This paper considers the question of how a sales manager should design the optimal compensation scheme for his salesforce when it consists of salespersons of varying selling skills, i.e., when the salesforce is heterogeneous. The manager's problem is to reward the salespersons based on observable, uncertain sales achieved by the salespersons. Under the assumption that both the manager and the salespersons are risk neutral, the optimal compensation scheme is derived. It consists of the manager offering a menu of plans, consisting of a quota, a payment for meeting quota, and a constant commission rate for sales above or below quota. Such schemes using constant commission rates are also called menus of linear plans. Salespersons choose the quota which best suits them, achieve sales, and are then rewarded based on their actual performance. This scheme, variants of which are often observed in practice, is shown to be optimal for sales environments characterized by commonly encountered sales response functions, and a large class of frequency distributions of selling skills in the salesforce. The problem is solved using the methods of principal-agent models. The key differences in managing homogeneous and heterogeneous salesforces are highlighted. Finally, the paper discusses the issues involved in practically implementing the optimal compensation scheme.

Suggested Citation

  • Ram C. Rao, 1990. "Compensating Heterogeneous Salesforces: Some Explicit Solutions," Marketing Science, INFORMS, vol. 9(4), pages 319-341.
  • Handle: RePEc:inm:ormksc:v:9:y:1990:i:4:p:319-341

    Download full text from publisher

    File URL:
    Download Restriction: no

    References listed on IDEAS

    1. Clements, Kenneth W & Johnson, Lester W, 1983. "The Demand for Beer, Wine, and Spirits: A Systemwide Analysis," The Journal of Business, University of Chicago Press, vol. 56(3), pages 273-304, July.
    2. Barten, A. P., 1969. "Maximum likelihood estimation of a complete system of demand equations," European Economic Review, Elsevier, vol. 1(1), pages 7-73.
    Full references (including those not matched with items on IDEAS)


    All material on this site has been provided by the respective publishers and authors. You can help correct errors and omissions. When requesting a correction, please mention this item's handle: RePEc:inm:ormksc:v:9:y:1990:i:4:p:319-341. See general information about how to correct material in RePEc.

    For technical questions regarding this item, or to correct its authors, title, abstract, bibliographic or download information, contact: (Mirko Janc). General contact details of provider: .

    If you have authored this item and are not yet registered with RePEc, we encourage you to do it here. This allows to link your profile to this item. It also allows you to accept potential citations to this item that we are uncertain about.

    We have no references for this item. You can help adding them by using this form .

    If you know of missing items citing this one, you can help us creating those links by adding the relevant references in the same way as above, for each refering item. If you are a registered author of this item, you may also want to check the "citations" tab in your RePEc Author Service profile, as there may be some citations waiting for confirmation.

    Please note that corrections may take a couple of weeks to filter through the various RePEc services.

    IDEAS is a RePEc service hosted by the Research Division of the Federal Reserve Bank of St. Louis . RePEc uses bibliographic data supplied by the respective publishers.